Hail, Cooke
- When
- February 12, 4:35 AM CST
- Where
- Cooke County, 6 mi NW of Gainesville
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.691, -97.224
Dime to nickel sized hail was reported 6 miles northwest of Gainesville.
Widespread showers and a few thunderstorms developed in a warm air advection and isentropic lift regime ahead of an approaching upper level low. Two of the thunderstorms produced nickel sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Widespread showers and a few thunderstorms developed in a warm air advection and isentropic lift regime ahead of an approaching upper level low. Two of the thunderstorms produced nickel sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 12, 3:26 AM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 326 AM CST TUE FEB 12 2013 .DISCUSSION... AN UPPER LEVEL LOW IS CURRENTLY IN NEW MEXICO AND WILL CONTINUE TO HEAD EAST THROUGH THE DAY AND ACROSS OKLAHOMA THIS EVENING. AHEAD OF THE SYSTEM...LOW AND MID LEVEL WARM ADVECTION AND ISENTROPIC LIFT IS OCCURRING OVER THE REGION THIS MORNING. SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SPREAD ACROSS NORTH TEXAS OVER THE NEXT FEW HOURS. COVERAGE OF THE ACTIVITY WILL BE HIGHEST BETWEEN 5AM AND 8AM...BUT WILL RAPIDLY END FROM WEST TO EAST BY MID-LATE MORNING AS A MID LEVEL DRY SLOT MOVES IN. A QUASI-STATIONARY FRONT IS EXPECTED TO BECOME BETTER DEFINED BY MIDDAY AND SHOULD SET UP ALONG A LINE FROM BRECKENRIDGE TO CLEBURNE TO ATHENS. TO THE NORTH OF THE FRONT... THE LOW LEVELS WILL REMAIN SATURATED INTO THE AFTERNOON HOURS AS ISENTROPIC LIFT IN THE LOWEST 100MB CONTINUES. CLOUD COVER SHOULD PERSIST ALL DAY AND SOME LIGHT DRIZZLE IS POSSIBLE. TEMPERATURES TO THE NORTH OF THE FRONT WILL NOT STRAY FAR FROM CURRENT READINGS...WITH HIGHS IN THE MID 40S TO LOW 50S. TO THE SOUTH OF THE FRONT...SOME CLEARING SHOULD OCCUR BY LATE AFTERNOON...AND HIGHS WILL REACH THE LOW TO MID 60S. AS THE UPPER LOW MOVES INTO OKLAHOMA THIS EVENING...IT WILL ALLOW A STRONGER FRONT TO MOVE IN FROM THE WEST. WINDS WILL BECOME NORTHWEST AT 10 TO 20 MPH AND RESULT IN MODEST COLD ADVECTION OVER NORTH TEXAS TONIGHT WITH TEMPS FALLING INTO THE 30S. WILL CARRY LOW POPS ACROSS THE NORTHERN COUNTIES TONIGHT AS SOME WRAP AROUND PRECIP MAY HOLD TOGETHER LONG ENOUGH TO CROSS THE RED RIVER. THIS PRECIP IS EXPECTED TO BE LIGHT AND REMAIN LIQUID. THERE IS SOME CONCERN THAT A RAIN/SNOW MIX WOULD BE POSSIBLE ALONG THE RED RIVER THIS EVENING...BUT ALL MODEL GUIDANCE CONTINUES TO SUGGEST SURFACE TEMPS WILL BE A BIT TOO WARM FOR SNOW TO SURVIVE THE TRIP FROM THE CLOUDS TO THE SURFACE. HOWEVER IF PRECIP IS MORE INTENSE THAN EXPECTED...IT IS POSSIBLE MORE LOW LEVEL COOLING WOULD OCCUR DUE TO THE LATENT HEAT ABSORBED BY MELTING SNOWFLAKES. OTHERWISE... WRAP AROUND LOW CLOUDS WILL AFFECT MUCH OF THE CWA TONIGHT...BUT SHOULD BEGIN TO DISPERSE WEDNESDAY MORNING. WINDS WILL DIMINISH WEDNESDAY AND AFTERNOON SUNSHINE WILL ALLOW TEMPS TO REBOUND INTO THE MID 50S TO LOW 60S. LIGHT WINDS AND CLEAR SKIES WED NIGHT WILL RESULT IN RADIATIONAL COOLING WITH TEMPS IN THE 30S AREA WIDE. THURSDAY LOOKS VERY NICE WITH LIGHT WINDS...SUNNY SKIES...AND HIGHS REACHING THE MID-UPPER 60S. THE NEXT COLD FRONT WILL ARRIVE THURSDAY NIGHT AND FRIDAY...AND PREFER THE SLIGHTLY FASTER ECMWF/NAM/CANADIAN TIMING OVER THE GFS. ALTHOUGH THE UPPER TROUGH IS BROAD AND CENTERED TO OUR EAST...THE MODELS CONTINUE TO SHOW A PIECE OF UPPER ENERGY SWINGING THROUGH THE AREA FROM THE NORTHWEST FRIDAY. THE TRAJECTORY OF THIS ENERGY MEANS THAT MOISTURE WILL BE LIMITED...BUT THE LIFT SHOULD BE STRONG ENOUGH TO SQUEEZE OUT A FEW SHOWERS BEHIND THE FRONT. ALTHOUGH THE MID-UPPER LEVELS ARE COLD...GUIDANCE IS UNANIMOUS IN SUGGESTING THE SURFACE TEMPS WILL BE TOO WARM TO SUPPORT FROZEN PRECIP. ONCE AGAIN IF PRECIP IS MORE INTENSE THAN CURRENTLY FORECAST...THEN SNOW WOULD BE POSSIBLE...BUT THIS REMAINS A REMOTE POSSIBILITY AT THIS TIME. WILL KEEP POPS AT 20 PERCENT AND MENTION ONLY SHOWERS. COLDER AIR WILL FILTER INTO THE AREA AND SATURDAY WILL BE SUNNY AND DRY. GIVEN 850MB TEMPS OF -2C TO -6C SATURDAY AFTERNOON...FEEL THE GUIDANCE IS A LITTLE TOO WARM FOR HIGHS AND WILL FORECAST THEM ONLY NEAR 50. RAPID MODERATION OF TEMPS WILL OCCUR SUNDAY AS SOUTH WINDS INCREASE TO NEAR 20 MPH. THERE MAY BE A FIRE WEATHER CONCERN ON SUNDAY IF FUEL MOISTURE IS LOW ENOUGH...BUT RECENT RAINS WILL LIKELY PRECLUDE WATCHES/WARNINGS. WILL RETAIN SLIGHT CHANCE POPS MONDAY AS THE NEXT UPPER SYSTEM AND PACIFIC FRONT MOVE ACROSS THE AREA EARLY NEXT WEEK. TR.92 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 53 36 58 38 67 / 70 10 0 0 0 WACO, TX 61 38 61 31 69 / 40 10 0 0 0 PARIS, TX 48 36 53 34 63 / 90 20 0 0 0 DENTON, TX 50 33 58 31 67 / 70 20 0 0 0 MCKINNEY, TX 49 36 56 31 66 / 80 20 0 0 0 DALLAS, TX 53 37 57 40 67 / 70 10 0 0 0 TERRELL, TX 54 38 57 34 67 / 70 10 0 0 0 CORSICANA, TX 58 39 59 36 67 / 60 10 0 0 0 TEMPLE, TX 64 38 61 33 69 / 40 10 0 0 0 MINERAL WELLS, TX 51 33 59 30 66 / 50 10 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 251 AM CST TUE FEB 12 2013 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-130900- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 251 AM CST TUE FEB 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED TUESDAY MORNING. THE SEVERE WEATHER THREAT IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ON SUNDAY...ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED DUE TO LOW RELATIVE HUMIDITIES AND SOUTH WINDS GUSTING INTO THE 20 MPH RANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Dallas/Ft Worth radar (KFWS), 125 km away, was scanning. The volume nearest the first event began at 10:34 UTC.
2 hail. Local standard time, as filed.
Dime to nickel sized hail was reported 6 miles northwest of Gainesville.
Nickel sized hail was reported in Alvarado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 435796, 435797.